Hail, Sedgwick
- When
- April 10, 2:40 PM CST
- Where
- Sedgwick County, 0.55 mi W of Oaklawn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.600, -97.310
The hail was reported near the intersection of K15 and 47th Street South.
A powerful low pressure moved across the Central Plains spawning several severe thunderstorms across South Central Kansas along the trailing cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful low pressure moved across the Central Plains spawning several severe thunderstorms across South Central Kansas along the trailing cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 12:16 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 116 PM CDT THU APR 10 2008 .AVIATION... 18Z TAFS...ICT/SLN/HUT/CNU/RSL...POWERFUL AREA OF LOW PRESSURE WILL CONTINUE TO PROGRESS NORTHEAST TODAY. STRONG SOUTHWEST WINDS WILL AFFECT PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS AHEAD OF THE LOW THIS AFTERNOON AND EVENING...WITH WINDS EVENTUALLY SWITCHING TO WEST/NORTHWESTERLY THIS EVENING FROM WEST TO EAST ACROSS THE AREA...AS THE LOW PULLS NORTHEAST OF THE AREA...AND A COLD FRONT PASSES THROUGH. ANTICIPATE MVFR CIGS TO PREVAIL THIS AFTERNOON...AND LIKELY CLEAR OUT SOME OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS AS DRY SLOT ROTATES ON THROUGH. MVFR/LOW VFR CIGS WILL EVENTUALLY ROTATE BACK EAST ACROSS THE AREA TONIGHT. MAY SEE A FEW THUNDERSTORMS FIRE GENERALLY SOUTHEAST OF THE TURNPIKE THIS AFTERNOON...AS THE COLD FRONT INTERACTS WITH LOW-LEVEL MOISTURE IN PLACE. COULD SEE A FEW STRONG STORMS INTO THE EVENING HOURS. ADK && .PREV DISCUSSION... /ISSUED 621 AM CDT THU APR 10 2008/ UPDATE... AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU AREA OF SHOWERS/T-STORMS WILL MOVE NWD OUT OF S-CNTRL/SERN KS EARLY THIS MORNING...WITH AREAS OF -RA/DZ CONTINUING OVER CENTRAL KS INTO MIDDAY ON NW FRINGES OF SURFACE LOW TRACK. WIDESPREAD IFR/LIFR AREAWIDE THIS MORNING...WITH IFR LIKELY CONTINUING AT RSL INTO THIS PM. PARTIAL CLEARING EXPECTED THIS PM OVER S-CNTRL/SERN KS AHEAD OF COLD FRONT. THIS WILL AIDE IN MOMENTUM TRANSFER OF STRONGER SWRLY WINDS TO SURFACE AT ICT/CNU. ALSO...DUE TO CLEARING/HEATING...WILL CARRY VCTS AT HUT/ICT/CNU FOR ISOLD-SCATTERED STORMS AHEAD OF COLD FRONT. GUSTY W-SWRLY WINDS AREAWIDE TONIGHT BEHIND DEPARTING/STRENGTHENING SURFACE LOW. MIX OF MVFR/VFR LOW CLOUDS EXPECTED TONIGHT. JMC PREV DISCUSSION... /ISSUED 320 AM CDT THU APR 10 2008/ DISCUSSION... MAIN FORECAST CONCERNS WILL DEAL WITH FLOODING OVER SOUTHEAST KANSAS AND THUNDERSTORM REDEVELOPMENT THIS AFTERNOON...FOLLOWED BY COLDER TEMPERATURES FOR FRIDAY INTO THE WEEKEND WITH SUB-FREEZING VALUES LIKELY DURING THE WEEKEND. TDY-TONIGHT COULD SEE SOME STRONG THUNDERSTORMS OVER SOUTHEAST KANSAS EARLY THIS MORNING...BUT THE MAIN HAZARD WILL BE HEAVY RAINFALL. WE WILL CONTINUE THE FLOOD WATCH OVER THE AREA WITH SOUTHEAST KANSAS HAVING THE HIGHEST RISK OF FLOODING. WESTERN COUNTIES IN THE FLOOD WATCH COULD BE REMOVED BY DAYSHIFT ONCE DRY SLOT MOVES IN SHUTTING THE PRECIP DOWN THIS MORNING. THERE COULD BE A LULL IN THE PRECIP OVER THE AREA WITH CENTRAL KANSAS WITNESSING SOME LINGERING RAIN SHOWERS. THUNDERSTORMS LOOK TO RE-DEVELOP ALONG THE COLD FRONT OVER SOUTH CENTRAL KANSAS THIS AFTERNOON THEN SWEEP EASTWARD INTO SOUTHEAST KANSAS LATER ON. CANNOT RULE OUT A FEW STRONG TO SEVERE THUNDERSTORMS WITH THIS ACTIVITY GIVEN VERY STEEP MID-LEVEL LAPSE RATES/SHEAR IN PLACE. THE WINDS WILL BE STRONG AND QUITE GUSTY FROM VARIOUS DIRECTIONS AS CIRCULATION FROM SURFACE LOW TRACKS NORTH/NORTHEAST ACROSS KANSAS TODAY. THE WINDS COULD REACH WIND ADVISORY CRITERIA OVER SOUTHEAST KANSAS THIS AFTERNOON...ESPECIALLY IF CLOUDS SCATTER OUT WITH DEEP MIXING OF STRONGER WINDS ALOFT DOWN TO THE SURFACE...THEREFORE WE WILL ISSUE A WIND ADVISORY FOR THIS AFTERNOON. IN ADDITION...WINDS WILL BEGIN TO PICK UP ON THE BACKSIDE OF THE SURFACE LOW ACROSS CENTRAL KANSAS LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS...AS PRESSURE GRADIENT REALLY TIGHTENS UP. COULD BE A CLOSE CALL FOR A RAIN/SNOW MIX OVER PORTIONS OF CENTRAL KANSAS LATE TONIGHT INTO EARLY FRIDAY MORNING. FRI-SAT WINDS WILL REMAIN GUSTY FROM THE NORTHWEST ON FRIDAY WITH BELOW NORMAL TEMPERATURES EXPECTED...THUS GIVING WAY TO A BLUSTERY AND RAW WEATHER DAY. THE COLDER BELOW NORMAL TEMPERATURES WILL CONTINUE INTO SATURDAY WITH OVERNIGHT LOWS BEING THE MAIN CONCERN. A HARD FREEZE COULD AFFECT CENTRAL AND SOUTH CENTRAL KANSAS LATE SATURDAY NIGHT INTO SUNDAY MORNING. EXTENDED: SUN-WED COLDER BELOW NORMAL TEMPERATURES WILL FINALLY GIVE WAY TO A WELCOME WARM-UP FOR NEXT WEEK. IT WILL BE A COLD START TO THE DAY ON SUNDAY WITH SUB-FREEZING TEMPERATURES LIKELY OVER CENTRAL AND SOUTH CENTRAL KANSAS. A KILLING FREEZE COULD OCCUR WITH GROWING SEASON UNDERWAY...AND LATER SHIFTS WILL NEED TO MONITOR THINGS FOR A POSSIBLE FREEZE WARNING. OTHERWISE...TEMPERATURES WILL BEGIN TO MODERATE ON MONDAY AND LOOK TO REALLY WARM-UP BY MID-WEEK. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 38 52 34 / 40 20 10 10 HUTCHINSON 58 36 50 33 / 60 20 20 10 NEWTON 61 37 50 34 / 50 20 10 10 ELDORADO 65 39 51 34 / 40 20 10 10 WINFIELD-KWLD 68 40 55 35 / 40 20 10 10 RUSSELL 49 33 48 32 / 100 50 30 10 GREAT BEND 51 33 49 33 / 100 40 30 10 SALINA 54 35 48 33 / 90 40 30 10 MCPHERSON 57 36 49 33 / 70 30 20 10 COFFEYVILLE 70 42 55 35 / 40 30 10 10 CHANUTE 70 41 52 35 / 40 40 10 10 IOLA 69 41 51 35 / 50 40 10 10 PARSONS-KPPF 70 42 54 35 / 40 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ053-069>072-083- 091>096-098>100. FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ070>072-093>096- 098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 132 PM CDT THU APR 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111645- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 132 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON...GENERALLY EAST OF THE KANSAS TURNPIKE. A FEW OF THE STORMS MAY BE STRONG...WITH DIME SIZED HAIL AND WINDS TO 50 MPH BEING THE MAIN THREATS. ADDITIONALLY...THE NEOSHO RIVER NEAR PARSONS AND OSWEGO WILL REMAIN ABOVE FLOOD STAGE THROUGH TONIGHT. FURTHERMORE...VERY STRONG SOUTHERLY WINDS ARE EXPECTED TO OCCUR THIS AFTERNOON...MAINLY ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE LATEST WIND ADVISORY FOR MORE DETAILS. STRONG NORTHWEST WINDS COULD AFFECT PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING AND TONIGHT...AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN WAKE OF A STRONG COLD FRONT. FINALLY...A FEW WET SNOWFLAKES MAY MIX IN WITH THE RAIN TONIGHT OVER CENTRAL KANSAS. NO ACCUMULATIONS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY AFTERNOON...STRONG NORTHWEST WINDS COMBINED WITH LOW HUMIDITIES WILL PUSH THE RANGELAND FIRE DANGER INTO THE HIGH CATEGORY...OUTDOOR BURNING IS DISCOURAGED. COLDER CANADIAN AIR WILL PUSH SOUTHWARD INTO THE REGION FOR FRIDAY INTO SATURDAY...AND COULD RESULT IN SUB-FREEZING TEMPERATURES FOR SATURDAY MORNING OVER CENTRAL KANSAS. A HARD FREEZE IS MORE LIKELY FOR MUCH OF THE AREA ON SUNDAY MORNING...PLEASE STAY TUNED FOR ADDITIONAL UPDATES AND LATER FORECASTS ON THIS POSSIBLE KILLING FREEZE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDJ/JMC/ADK
The Wichita radar (KICT), 13 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was reported near the intersection of K15 and 47th Street South.
Reported by the KSN Weather Lab site in Leon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95655, 95656, 95663, 95665, 95667, 95670, 95671.